Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 87, NWS San Diego, CA

August 4, 2005San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 4, 2005, 12:16 PM PDT for San Diego County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 12:16 PM PDT (19:16 UTC)
Expired
Aug 4, 2005, 6:15 PM PDT
In force
6 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 041917
FFWSGX
CAC073-050115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 615 PM PDT

* AT 1208 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTHWEST OF MOUNT
  LAGUNA...OR ABOUT 24 MILES EAST OF LAKESIDE. THE STORM PRODUCING
  FLASH FLOODING WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARNER SPRINGS...RANCHITA...CUYAMACA PEAK...BOULEVARD AND AGUA
  CALIENTE SPRINGS.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3263 11652 3267 11617 3338 11612 3334 11677

$$

ECC
4 follow-up statements
000 
WGUS76 KSGX 042000
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1258 PM PDT THU AUG 4 2005

CAC073-050115-
SAN DIEGO CA-
1258 PM PDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS HAVE TEMPORARILY WEAKENED BUT WILL 
REINTENSIFY SOON OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...RANCHITA...PALOMAR MOUNTAIN...OAK GROVE...MOUNT LAGUNA...
LAKE HENSHAW...DESCANSO...CUYAMACA PEAK AND AGUA CALIENTE SPRINGS.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3259 11653 3264 11616 3341 11615 3341 11693

$$

PG
000 
WGUS76 KSGX 042129
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
225 PM PDT THU AUG 4 2005

CAC073-050115-
SAN DIEGO CA-
225 PM PDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. AT 225 PM...THUNDERSTORMS ARE INTENSIFYING NEAR RANCHITA AND 
PINE VALLEY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS...PALOMAR MOUNTAIN...OAK GROVE AND LAKE HENSHAW.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3259 11653 3264 11616 3341 11615 3341 11693

$$

PG
000 
WGUS76 KSGX 042327
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 PM PDT THU AUG 4 2005

CAC073-050115-
SAN DIEGO CA-
425 PM PDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 416 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA 
NEAR MOUNT LAGUNA AND ALSO ABOUT 5 MILES SOUTH OF BORREGO SPRINGS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER 
SPRINGS...RANCHITA...PALOMAR MOUNTAIN...OAK GROVE...MOUNT LAGUNA AND 
LAKE HENSHAW.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3259 11653 3264 11616 3341 11615 3341 11693

$$

PG
000 
WGUS76 KSGX 050038
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
536 PM PDT THU AUG 4 2005

CAC073-050115-
SAN DIEGO CA-
536 PM PDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM PDT FOR EASTERN SAN
DIEGO COUNTY...

AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
EASTERN DESERT AREAS OF SAN DIEGO COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO 
WELLS AND AGUA CALIENTE SPRINGS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...WASHES...RURAL ROADS...AND HIGHWAY 78. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3268 11630 3271 11611 3341 11608 3337 11636

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:30 AM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 4, 9:30 AM PDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU AUG 4 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE
NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE IN THE COASTAL AREAS AND WRN INLAND
SAN VALLEY THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THERE
WERE A FEW DEBRIS CLOUDS TO THE E. THE 12Z NKX SOUNDING HAD A
FAIRLY STRONG INVERSION BASED BELOW 1000 FT. THE SOUNDING WAS
MODERATELY UNSTABLE WITH MOISTURE THROUGH THE MID LEVELS IN WEAK ELY
FLOW AND HAD 1.38 INCHES OF PW. ONSHORE GRADIENTS WITH ABOUT 5 MB
SAN-IPL.

THE UPPER HI OVER THE SW WILL REMAIN CENTERED OVER NV AND STRENGTHEN
INTO SAT BEFORE WEAKENING SLIGHTLY SUN. THIS WILL MAINTAIN A WEAK
ELY COMPONENT TO THE FLOW ALOFT WITH MOISTURE THROUGH THE MID
LEVELS. MODELS DIFFER ON THE EXACT AMOUNT OF MOISTURE AND THE
STRENGTH OF THE ELY FLOW...BUT PREFER THE GFS WHICH HAS GENERALLY
BEEN DOING A BETTER JOB. THIS PATTERN WILL CONTINUE TO PRODUCE
NUMEROUS THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS
IN THE DESERTS EACH AFTERNOON. A FEW STORMS COULD DRIFT W OF THE
MOUNTAINS INTO THE INLAND VALLEY THROUGH SAT. THE COMBINATION OF THE
STRONG HI ALOFT AND MONSOONAL INFLUENCE WILL KEEP THE MARINE LAYER
SHALLOW AND MOSTLY CONFINED TO NEAR THE IMMEDIATE COAST. EXPECT
RELATIVELY MINOR TEMP CHANGES WITH THE EXACT DISTRIBUTION OF CLOUDS
COVER AND RH HAVING THE GREATEST IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS SHOW A GRADUAL DECREASE IN THE MID LEVEL MOISTURE
THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD RESULT IN DECREASING
THUNDERSTORM ACTIVITY. WEAK TROUGHING ALONG THE W COAST SHOULD BRING
A SLIGHT COOLING TREND AND A LITTLE DEEPER MARINE LAYER.
HOWEVER...TEMPS IN THE DESERT SHOULD INCREASE A LITTLE WITH LESS
CLOUD COVER AND RH.

&&

.AVIATION...BASE OF STRATUS 800 FEET MSL WITH TOPS 1200 FEET AND
ASSOCIATED LOWER VISBYS FOR COASTAL TAFS. THE STRATUS WILL CLEAR
15-17Z TO AT LEAST THE BEACHES. EXPECTING ANOTHER ROUND OF MT/DES
TSTRMS TODAY. STRATUS MOVING ASHORE LATE AGAIN TONIGHT AS LAST NIGHT
AND AT LEAST AS LOW.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM TO 7 PM TODAY FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 4, 4:00 AM PDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU AUG 4 2005

CAZ055-056-058-042300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
COULD BE SIGNIFICANT.

FOR SATURDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

CAZ060-061-062-042300-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED
FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH
LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT FROM 1000 AM UNTIL 700 PM TODAY. SEE
LAXFFASGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
FOR FRIDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

FOR SATURDAY THROUGH TUESDAY...THUNDERSTORMS WITH DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM
TODAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:14 PM PDTFlash Flood WarningSGXRiverside, San Bernardino6 hr
Aug 4, 12:25 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Aug 4, 4:37 PM PDTSevere Thunderstorm WarningSGXRiverside35 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.